Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 192, NWS Blacksburg, VA

July 4, 2002Carroll County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2002, 3:38 PM EDT for Carroll County, Virginia. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 3:38 PM EDT (19:38 UTC)
Expired
Jul 4, 2002, 4:30 PM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Carroll County, VA

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:00 PM EDTHail 0.75Hillsville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS51 KRNK 041938
SVRRNK
VAC035-042030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 430 PM EDT.

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF FANCY GAP...MOVING SOUTHWEST
  AT 15 MPH.

SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE
  HILLSVILLE...
  FANCY GAP...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

10

LAT...LON 3672 8055 3683 8072 3675 8093 3657 8070

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:13 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 4, 3:13 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
313 PM EDT THU JUL 4 2002

SHORT RANGE...

HERE WE GO AGAIN...GOING WITH HIGHEST POPS OVER THE MTNS...TAPERING
TO 30 IN THE PIEDMONT...AS BEST THETA-E AIR AND CONVERGENCE WILL
REMAIN THIS EVENING FROM SRN SHD VLY-SW VA/NW NC MTNS. MODELS KEEP
UPPER LEVEL ENERGY AROUND THROUGH THE EVENING.  DISTINCT FRONTAL
BOUNDARY ARRIVES INTO THE NRN PART OF VA OVERNIGHT....SO WILL KEEP
SHOWERS CHANCES GOING INTO EARLY OVNT.

BOTH AVN/ETA SHOW NVA ARRIVING DURING THE DAY FRIDAY...WITH UPPER
TROF DIGGING ACROSS THE NORTHEAST. FRONTAL BOUNDARY SLIPS SOUTH INTO
THE FA...AND APPEARS BEST MOISTURE CONVERGENCE WILL BE IN OUR SRN
FA...DURING THE AFTN.

FRONT FINALLY SINKS SOUTH OF THE FA FRIDAY NIGHT...WITH SFC HIGH
BUILDING IN FOR SATURDAY...SHOULD MAKE FOR A COMFORTABLE LESS HUMID
DAY.

EXTENDED...

CURRENT EXTENDED APPEARS ON TRACK...WITH COLD FRONT APPROACHING FA
TUESDAY AND PASSING THROUGH BY LATE WED. WILL LEAVE A CHANCE IN NEXT
THURSDAY...AND FRONTAL MOVEMENT MAY BE SLOWER AND NOT AS FAR SOUTH
AS MODELS HAVE IT.

PRELIMS ONLY.
FCSTID = 5
ROA   68  92  64  84 /  40  30  20  10
LYH   68  92  66  83 /  30  30  20  10
DAN   69  95  67  86 /  30  40  30  10
BLF   62  83  59  80 /  40  40  30  10
LWB   59  82  55  79 /  40  30  20  10
BCB   61  87  59  80 /  40  30  30  10
TNB   60  84  62  80 /  50  40  30  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Local storm report, Jul 4, 11:52 AM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

330 PM     APPOMATTOX                VA   1.00 INCH HAIL
07/03/02   APPOMATTOX                     REPORTED BY POLICE.

500 PM     INDIAN VALLEY             VA   1.00 INCH HAIL
07/03/02   FLOYD                          PUBLIC REPORT

530 PM     MEADOWS OF DAN            VA   0.75 INCH HAIL
07/03/02   PATRICK                        REPORTED BY PATRICK
                                          COUNTY 911.

555 PM     BLACKSBURG                VA   0.75 INCH HAIL
07/03/02   MONTGOMERY                     PUBLIC REPORT
Special weather statement, Jul 4, 12:04 PM EDT, 3 hours 34 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-042300-

SPECIAL WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT THU JUL 4 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THUNDERSTORMS WILL DEVELOP THIS INDEPENDENCE DAY...ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS ACROSS SOUTHEASTERN WEST
VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA.
SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

IN ADDITION...THE ATMOSPHERE REMAINS VERY MOIST.  VERY HEAVY RAIN
WILL OCCUR WITH SOME OF THE STORMS...WITH RAINFALL RATES UP TO 2
INCHES PER HOUR.  FLASH FLOODING IS A POSSIBILITY IN THE HEAVIER
RAIN...ESPECIALLY WHERE HEAVY THUNDERSTORM RAINS OCCURRED DURING
RECENT DAYS.

SKYWARN MAY NEED TO BE ACTIVATED THIS AFTERNOON.

07

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:53 PM EDTSevere Thunderstorm WarningRNKCharlotte37 min
Jul 4, 4:59 PM EDTSevere Thunderstorm WarningRNKPatrick31 min
Jul 4, 6:50 PM EDTSevere Thunderstorm WarningRNKHenry25 min
Jul 4, 7:58 PM EDTSevere Thunderstorm WarningRNKTazewell47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.